Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 25, NWS Philadelphia/Mount Holly

April 24, 2006Berks County, Chester County, Pennsylvania

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Apr 24, 2006, 7:57 AM EDT for Berks County, Chester County, Pennsylvania. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2006, 7:57 AM EDT (11:57 UTC)
Expired
Apr 24, 2006, 8:37 AM EDT
In force
40 min
Issued by
NWS Philadelphia/Mount Holly
Area
Counties, with a storm outline in the text

Counties Berks County, PA, Chester County, PA

The radar

The Philadelphia radar (KDIX), 135 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 12.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2006-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2006-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPHI 241158
SVRPHI
PAC011-029-241245-
/O.NEW.KPHI.SV.W.0025.060424T1157Z-060424T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
757 AM EDT MON APR 24 2006

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BERKS COUNTY IN EASTERN PENNSYLVANIA
  NORTH CENTRAL CHESTER COUNTY IN SOUTHEAST PENNSYLVANIA

* UNTIL 845 AM EDT

* AT 754 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES NORTHWEST OF HONEY BROOK...OR ABOUT 14
  MILES SOUTHWEST OF READING...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HONEY BROOK BY 810 AM EDT
  ELVERSON BY 815 AM EDT
  BIRDSBORO BY 820 AM EDT
  DOWNINGTOWN BY 830 AM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF 
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY 
LIGHTNING.

LAT...LON 4024 7616 4006 7617 3996 7568 4030 7572

$$

IOVINO
1 follow-up statement
000 
WWUS51 KPHI 241237
SVSPHI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
834 AM EDT MON APR 24 2006

PAC011-029-241244-
/O.CAN.KPHI.SV.W.0025.000000T0000Z-060424T1245Z/
CHESTER PA-BERKS PA-
834 AM EDT MON APR 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BERKS AND NORTH
CENTRAL CHESTER COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED...HOWEVER THERE ARE 
STILL THUNDERSTORMS IN THE AREA.  

LAT...LON 4024 7616 4006 7617 3996 7568 4030 7572

$$

ROBERTSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 4:34 AM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Apr 24, 4:34 AM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
434 AM EDT MON APR 24 2006

.SHORT TERM /TODAY THROUGH WEDNESDAY/...
THE UPPER LOW OVER THE NORTHEAST IS KEEPING US FAIRLY BUSY WITH
PLENTY OF OVERNIGHT SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE
REGION. SOME SVR STORMS MOVED ACROSS THE DELMARVA AND SRN NJ WITH
LARGE HAIL BEING THE MAIN FACTOR. EVEN AT THE TIME OF THE AFD STORMS
STILL CLOSE TO SVR WITH HAIL JUST TO THE NW OF THE REGION.

THE MAIN S/W THAT IS CONTRIBUTING TO THE CONVECTIVE WEATHER WILL
SWING ACROSS OUR AREA THIS MORNING. ONCE THAT HAPPENS, A WESTERLY
FLOW WILL INCREASE ACROSS THE AREA TODAY AND IT SHOULD BECOME DRIER.
I HAVE LEFT AREAS OF FOG IN THE MORNING FCST AS THERE IS A WIDE
RANGE OF VSBYS ACROSS THE AREA. SHOWERS AND ISOLATED THUNDERSTORMS
WILL BE SCATTERED ACROSS MOST AREAS THIS MORNING, BUT MORE
CONCENTRATED CLOSER TO THE UPPER LOW TO THE NORTH, WHERE POPS WILL
BE IN THE LOW LIKELY CATEGORY. A FEW SHOWERS MAY LINGER UP NORTH
INTO THE EARLY AFTERNOON.

CONDITIONS WILL BE MAINLY CLEAR AND COOL TONIGHT. I ADDED SOME
PATCHY FOG IN THE FCST AS THERE WILL STILL BE PLENTY OF MOISTURE
AROUND FROM THE PREVIOUS RAINS.

IN COLLABORATION WITH SURROUNDING OFFICES, I SPED UP THE TIMING OF
THE PRECIP FOR TUESDAY. THE GFS IS SHOWING A COLD FRONT MOVING
ACROSS THE AREA DURING THE AFTERNOON WITH A LOW FORMING ALONG IT AND
MOVING JUST TO OUR SOUTH. MUCH OF THE PRECIP WILL PROBABLY BE IN THE
AFTERNOON AND EARLY EVENING. I DIDNT MAKE TOO MANY CHANGES BEYOND
TUESDAY THOUGH. ONCE THE COLD FRONT PASSES TUE NIGHT A HIGH WILL
BUILD IN AND PROVIDE PLEASANT AND COOL WEATHER FOR WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE EXTENDED DISCUSSION FROM THE AFD FROM SUNDAY IS BELOW.
HIGH PRESSURE IS FORECAST TO BUILD DOWN INTO OUR REGION FOR THE
SECOND HALF OF THE WEEK WITH DRY WEATHER AND NEAR SEASONABLE TEMPS.
A MID LEVEL LOW IS EXPECTED TO DROP DOWN INTO THE GREAT LAKES AND
THE OHIO RIVER VALLEY DURING NEXT WEEKEND, BRINGING OUR REGION AN
INCREASE IN CLOUD COVER ALONG WITH AN INCREASING CHANCE FOR PRECIP.

&&

.AVIATION...
QUITE THE VARIETY OF WEATHER ACROSS THE REGION TONIGHT. DENSE FOG
HAS MOVED IN ON AN EASTERLY FLOW OFF THE OCEAN HAS INVADED THE
NORTHERN AREAS AND INTO KTTN AND KABE. THUNDERSTORMS DIDNT GIVE UP
OVERNIGHT AND CONTINUED TO FIRE ACROSS MD/DE AND SRN NJ AND HAVE
AFFECTED KILG AND KMIV AND GETTING CLOSE TO KACY. LOOKS LIKE
-SHRA/-TSRA AND AREAS OF FOG (LOCALLY DENSE) WILL CONTINUE UNTIL
S/W MOVING ACROSS PA MOVES BY THIS MORNING. WX CONDITIONS SHOULD
IMPROVE LATE THIS MORNING FROM WEST TO EAST AS WESTERLY WINDS MOVE
IN AND LOW LEVEL DRYING OCCURS.

&&

.MARINE...
SMALL CRAFT CRITERIA SEAS CONTINUE ACROSS THE NJ/DE COASTS THIS
MORNING AND I WILL CONTINUE THE SCA FLAG INTO THE EARLY AFTERNOON.
THE SEAS SHOULD GRADUALLY DIMINISH TODAY AS THE WINDS WILL NOT BE
TOO STRONG. THE SE TO S WINDS OVER THE WATERS EARLY TODAY WILL SHIFT
AROUND TO W BY THE AFTERNOON AND SPEEDS WILL INCREASE TO BETWEEN 10
AND 15 KTS. SCA CRITERIA WINDS ARE AGAIN POSSIBLE TUE INTO WED AS
THE NEXT SYSTEM APPROACHES. GUIDANCE FOR TUE NIGHT AND WED MAY BE A
BIT LOW WITH SEAS ONLY GOING TO 4 FT AT 44009 AND 5 FT (FOR A FEW
HOURS) AT 44025. MY FCST TACKED ABOUT 1 FT TO THESE VALUES.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ450>455 UNTIL 2 PM MONDAY.
&&

SHORT TERM...OHARA
LONG TERM...IOVINO
AVIATION...OHARA
MARINE...OHARA
Hazardous weather outlook, Apr 24, 5:13 AM EDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
513 AM EDT MON APR 24 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-250915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
513 AM EDT MON APR 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE ACROSS THE REGION THIS MORNING AS
A WEATHER DISTURBANCE CROSSES THE REGION. ITS POSSIBLE THAT A FEW
OF THE THUNDERSTORMS MAY PRODUCE GUSTY WINDS OR LARGE HAIL. PLEASE
MONITOR NOAA WEATHER RADIO ALL HAZARDS FOR ANY STATEMENTS OR
WARNINGS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. PLEASE PHONE IN ANY REPORTS OF
HAIL OR STRONG WINDS TODAY.

OHARA

In the hours before

Local storm report, Apr 24, 5:37 AM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
537 AM EDT MON APR 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     HAIL             10 SSW HONEY BROOK      39.96N 75.98W
04/24/2006  E0.88 INCH       CHESTER            PA   TRAINED SPOTTER

&&

MPD
Local storm report, Apr 24, 5:43 AM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
543 AM EDT MON APR 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 AM     HAIL             2 W COATESVILLE         39.98N 75.86W
04/24/2006  M1.00 INCH       CHESTER            PA   CO-OP OBSERVER

            COVERING THE GROUND

&&

OHARA
Special weather statement, Apr 24, 6:28 AM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
628 AM EDT MON APR 24 2006

NJZ001-007>010-012>015-017>020-026-027-PAZ069-241230-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BUCKS-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
FLEMINGTON...SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...
TRENTON...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...LONG BEACH ISLAND...
WHARTON STATE FOREST...DOYLESTOWN
628 AM EDT MON APR 24 2006

...A LINE OF THUNDERSTORMS MOVING ACROSS THE REGION...

NATIONAL WEATHER SERVICE RADAR SHOWED THAT A LINE OF
THUNDERSTORMS WITH HEAVY DOWNPOURS, DANGEROUS CLOUD TO GROUND
LIGHTNING, SMALL HAIL AND SOME GUSTY WINDS WILL MOVE OUT OF
PENNSYLVANIA AND INTO NORTHERN AND CENTRAL NEW JERSEY THROUGH THE
MORNING RUSH HOUR. PEOPLE COMMUTING THIS MORNING SHOULD BE CAREFUL
IF THEY ARE OVERTAKEN BY THUNDERSTORMS. VISIBILITIES MAY DROP TO
NEAR ZERO IN HEAVY DOWNPOURS AND HAIL.

MPD
Local storm report, Apr 24, 6:36 AM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
636 AM EDT MON APR 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 AM     HAIL             5 NW KING OF PRUSSIA    40.15N 75.45W
04/24/2006  E0.75 INCH       MONTGOMERY         PA   PUBLIC

&&

MPD
Local storm report, Apr 24, 7:14 AM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
714 AM EDT MON APR 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             2 S BRYN MAWR           39.99N 75.32W
04/24/2006  E0.88 INCH       DELAWARE           PA   PUBLIC

&&

MPD
Special weather statement, Apr 24, 7:30 AM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
730 AM EDT MON APR 24 2006

PAZ060>062-067>071-241300-
BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
INCLUDING THE CITIES OF...READING...ALLENTOWN...BETHLEHEM...
EASTON...WEST CHESTER...NORRISTOWN...DOYLESTOWN...MEDIA
730 AM EDT MON APR 24 2006

...ANOTHER LINE OF THUNDERSTORMS MOVING INTO SOUTHEASTERN
PENNSYLVANIA...

AT 7:30 AM, ANOTHER LINE OF THUNDERSTORMS WAS MOVING EASTWARD FROM
THE LOWER SUSQUEHANNA RIVER VALLEY.  THE THUNDERSTORMS WILL MOVE
ACROSS BERKS COUNTY, THE LEHIGH VALLEY AND SOUTHEASTERN
PENNSYLVANIA BETWEEN NOW AND 9:00 AM.  THE THUNDERSTORMS WILL BE
ACCOMPANIED BY HEAVY RAIN, DANGEROUS CLOUD TO GROUND LIGHTNING,
SMALL HAIL AND PERHAPS SOME GUSTY WINDS.

IF YOU WILL BE OUT DRIVING THIS MORNING USE EXTRA CARE.  YOUR
VISIBILITY MAY DROP TO NEAR ZERO IN HEAVY DOWNPOURS AND HAIL.
LEAVE PLENTY OF ROOM BETWEEN YOUR VEHICLE AND THE ONE AHEAD OF YOU.

IOVINO

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 4:22 AM EDTSevere Thunderstorm WarningPHIBerks, Lehigh53 min
Apr 24, 5:15 AM EDTSevere Thunderstorm WarningPHIChester60 min
Apr 24, 6:11 AM EDTSevere Thunderstorm WarningPHIDelaware, Montgomery, Philadelphia64 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.